Quantcast

Targeting risk factors for impaired wound healing and wound complications after kidney transplantation.

Research paper by E E Røine, I T IT Bjørk, O O Oyen

Indexed on: 14 Sep '10Published on: 14 Sep '10Published in: Transplantation Proceedings



Abstract

Because of potent immunosuppression, impaired wound healing and complications are frequent features after kidney transplantation (KTx).To investigate the incidence and nature of impaired wound healing and complications at a single transplantation center in Norway.Of 226 patients who underwent KTx, 199 (87%) were followed up prospectively for 1 year (2005) via close and meticulous wound inspection.The study revealed a high rate of wound complications (200-250/y) in a high-volume center. Fifty-four patients (27%) experienced prolonged wound healing, defined as gaps, secretions, or wound complications, at 3 to 5 weeks posttransplantation, and 41 patients (21%) had impaired wound healing, defined as gaps, secretions, or wound complications after 5 weeks posttransplantation. In total, 50 patients (25%) required surgical or radiologic reintervention. Complications included lymphocele in 29 patients (14.6%), wound dehiscence in 16 (8.0%), bleeding or hematoma in 10 (5.0%), and infection in 9 (4.5%). Risk factors associated with wound complications included recipient older than 60 years, body mass index greater than 30, hemoglobin concentration less than 10 g/dL, albumin concentration less than 36 g/dL, duration of surgery more than 200 minutes, no subcutaneous sutures, and sirolimus or everolimus therapy. At nominal and logistic regression analysis, recipient older than 60 years, body mass index greater than 30, and no subcutaneous sutures were independent risk factors.Risk factor analysis and previous documentation suggest that wound complications might be counteracted using the following measures: subcutaneous sutures, predialysis transplantation, sealing or ligation of lymphatic trunks, prophylactic fenestration, reduction of corticosteroid load, and avoiding sirolimus/everolimus therapy.